(RxWiki News) Some antibiotics alter the normal population of bacteria that live in your gut, causing symptoms like diarrhea. Unfortunately in some patients with an immune system weakened by chemotherapy, the consequences can be worse.
Normally present at levels too low to pose any danger, when C. difficile takes over, the result can be life-threatening.
"Talk to your oncologist about their use of antibiotics."
In a study published in January's issue of Infection and Immunity, the intestines of mice were examined by researchers at the Memorial Sloan-Kettering Cancer Center. They found that antibiotics cleared out 90 percent of normal harmless bacteria in the intestine, and effects could be seen a full 28 days after a single dose.
Untouched by the antibiotics, the hardy bacteria C. difficile may reach dangerous levels, causing a serious infection of the intestine. C. difficile infections are hard to treat and may cause death in rare cases.
Eric Pamer, M.D., from Sloan-Kettering's Immunology Department believes that his research could one day prevent this type of infection before it starts, stating, "Our ultimate goal is to identify bacterial species that prevent Clostridium difficile-caused colitis and to find ways to replenish them in vulnerable patients.”
In the study, infection with C. difficile resulted in a 50 percent mortality rate in mice.
Information from this study may help guide doctors in choosing different antibiotics, as well as closer monitoring of hospitalized patients on antibiotic treatment. Cancer patients are frequently at risk of infection due to side effects from chemotherapy.
No financial relationships were disclosed in the study.